MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Model Number G31927
Medical Device Problem Codes Burst Container or Vessel (1074); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Atrion ql inflation device, ql4015.Occupation: non-healthcare professional.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information provided indicated that an atrion ql 4015 inflation device was used to inflate the balloon.The atrion ql 4015 inflation device has a 40 cc syringe which is incompatible with the dilation balloon and cannot be used to inflate it.The instructions for use advise the user "attach the balloon to a 60 ml (cc) inflation device with gauge to monitor balloon pressure." use of the device with an incompatible inflation device is the most likely cause for the reported observation.Prior to distribution, all hercules 3 stage balloon esophageal are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that an incompatible inflation device was used to inflate the balloon, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician used a cook hercules 3 stage balloon esophageal.After reaching the final diameter (20 mm) and level of pressure (6 atm), during dilation, the balloon suddenly burst.The device was taken out.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Concomitant medical product: atrion ql inflation device, ql4015.Occupation: non-healthcare professional.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device.A cook dilation syringe (ds-60cc-s) was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was attempted to be inflated with water and the balloon would not inflate.A leak was seen from a rupture along the length of the balloon material.A visual inspection of the catheter showed no kinks/bends.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information provided indicated that an atrion ql 4015 inflation device was used to inflate the balloon.The atrion ql 4015 inflation device has a 40 cc syringe which is incompatible with the dilation balloon and should not be used to inflate it.The instructions for use advise the user "attach the balloon to a 60 ml (cc) inflation device with gauge to monitor balloon pressure." use of the device with an incompatible inflation device is the most likely cause for the reported observation.Prior to distribution, all hercules 3 stage balloons esophageal are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that an incompatible inflation device was used to inflate the balloon, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8487218
Report Number1037905-2019-00176
Device Sequence Number14143040
Product Code KNQ
UDI-Device Identifier00827002319271
UDI-Public(01)00827002319271(17)211203(10)W4152501
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/03/2021
Device Model NumberG31927
Device Catalogue NumberHBD-18-19-20
Device Lot NumberW4152501
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2019
Initial Date Received by Manufacturer 03/11/2019
Supplement Date Received by Manufacturer04/08/2019
Initial Report FDA Received Date04/05/2019
Supplement Report FDA Received Date05/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS GIF-HQ 190 ENDOSCOPE